Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Uh-Oh! First Flu on Azathioprine..


02-12-2012, 09:30 PM   #1
NikiB
Senior Member
 
NikiB's Avatar
 
Join Date: Feb 2012
Location: Burnaby British Columbia
Uh-Oh! First Flu on Azathioprine..


Hi Everyone.
I'm sure this question has been asked tons on here, but I just joined this month so Im a newbie.

I've been on Azathioprine for 9ish months and everything has been good. But now I have a terrible flu for the first time since I've been on the meds. I called my pharmacist and she told me to skip my dose tonight. I go for my monthly blood work tomorrow and if test is normal take it as usual tomorrow.

My question is is this a typical thing one would do while on this medication?
__________________
Diagnosed January 2011-Crohn's disease
Abcess/fistula leading to
Bowel resection surgery April 2011
Have been on Entocort, Cipro, Flagyl
Currently on 175mg Azathioprine
40 mg Humira
02-12-2012, 10:53 PM   #2
toml99
 
Join Date: Apr 2011
Location: Georgia
Since you already have the flu, your immune system obviously didn't fight it off. Maybe you would have gotten it without the Azathioprine, but maybe you wouldn't have. With a compromised immune system, you are more susceptible to infections and viruses.

I don't agree with your pharmacist. I wouldn't think it would be a good idea to skip a dose -- (a) you already have the flu and skipping a dose isn't going to help prevent it, and (b) with a medication that takes up to 3 months to be effective, one dose isn't going to have a dramatic effect on you right away. I don't believe one dose, or two doses, etc. could have much effect on the flu you already have, but over time if you continue to do this I would be concerned about reducing the overall effectiveness of your meds and increasing the chance of a Crohn's flare.
__________________
DX March, 2011 - Symptoms 5 years
Azathioprine (Imuran) - 200mg
Vitamin B12 - 1500mg
Slow Fe - 180mg
02-12-2012, 11:14 PM   #3
NikiB
Senior Member
 
NikiB's Avatar
 
Join Date: Feb 2012
Location: Burnaby British Columbia
Thanks for replying toml99, you have a good point.
02-13-2012, 12:41 PM   #4
littlemissh
Senior Member
 
littlemissh's Avatar
 
Join Date: Dec 2010
Location: United Kingdom

My Support Groups:
The key thing is to keep an eye on your temperature. Having your blood count checked is helpful to make sure you aren't low in white cells. If your temp goes above 38.0 or is persistantly raised you should get a check over fro your GP to make sure no chest infection etc.
Missing a dose of aza will make little difference.
__________________
Diagnosed Crohns small bowel 2010,Gastroduodenal crohn's Jan 2012. Gastroparesis june 2014.
Duodenal perforation/peritonitis nov 2011. Portacath placed Nov 2013. Gastric pacemaker 2015.
Perforated jejenum/peritonitis oct 2015, PEJ for enteral feeding nov 2015

On Humira every 7 days, intermittent iv iron, regular blood transfusions :faint:
On TPN since March 2016.
02-22-2012, 12:00 AM   #5
uhmayzing
Member
 
Join Date: Feb 2012
I'm on 6MP and had the flu last month...my doc advised just to ride it out and continue taking the 6;0 as prescribed. I will say though, the illness was much more intense than I had ever had it before and it took 3 weeks for me to get my voice back. Hope it goes quickly for you!
__________________
UhMayZing

Current Meds
Asacol. 4800mg daily
6MP. 75mg daily
Prilosec. 20mg daily
Vit D3. 5000mg daily
Nestabs.
Lo Ogestral
VSL3
______________________________
Dear Optimist, Pessimist, and Realist,

While you guys were arguing about the glass of water, I drank it...

Sincerely,
The Opportunist
02-22-2012, 01:23 AM   #6
NikiB
Senior Member
 
NikiB's Avatar
 
Join Date: Feb 2012
Location: Burnaby British Columbia
Thnx Uhmayzing

I did decided to keep taking my usual dose, contrary to what the pharmacist said (I trust my fellow Crohnie's opinions much more. My flu turned out to be not so bad. It came on very strong but only lasted for about 5 days.
02-26-2012, 02:02 AM   #7
uhmayzing
Member
 
Join Date: Feb 2012
So glad you are feeling better. Didn't your doctor tell you not to get sick when you got the 6MP script??? *wink*
02-26-2012, 02:18 AM   #8
NikiB
Senior Member
 
NikiB's Avatar
 
Join Date: Feb 2012
Location: Burnaby British Columbia
Lol!
03-28-2012, 07:38 PM   #9
Dutch941
Senior Member
 
Dutch941's Avatar
 
Join Date: Jan 2012
Location: Syracuse,NY
Interesting.....my son is new to 6 mp and has been sick twice and both times we were told to stop...well...once to stop until it cleared up...and once to delay ramping up from 25 to 50 mg. I found this odd given that the medicine takes so long to take effect ....seems like stopping would not effect the illness but would have a negative effect on the therapeutic build up....
__________________
Don(Dutch)
Father of 3....Matt, Cam, and Kyra

Matt age 13
Dx dec 2011. UC
Pentasa, fish oil, b12
6mp from dec 11 to oct 12(stopped after liver enzyme issue)
03-28-2012, 09:25 PM   #10
NikiB
Senior Member
 
NikiB's Avatar
 
Join Date: Feb 2012
Location: Burnaby British Columbia
Yeah, I don' t know why they would tell him to stop the meds. Its in his system either way if the dose is stopped or not. I've seen my GI since and he says the same. Don't skip a dose just cuz you're sick, it won't make a difference.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Uh-Oh! First Flu on Azathioprine..
Thread Tools


All times are GMT -5. The time now is 07:05 AM.
Copyright 2006-2017 Crohnsforum.com